×

zbMATH — the first resource for mathematics

Monodromy dependence and connection formulae for isomonodromic tau functions. (English) Zbl 1396.33039
The Jimbo-Miwa-Ueno tau function was introduced by M. Jimbo et al. in [Physica D 2, No. 2, 306–352 (1981; Zbl 1194.34167)]. The authors of the paper under review study the behavior of this function near the critical hyperplanes. They ‘study two nontrivial examples corresponding to the sixth and the second Painlevé equations’ and ‘express the parameters of the asymptotic behavior of the corresponding tau functions at the critical points explicitly in terms of the monodromy data of the associated linear systems’ given by the following system of linear ODEs with rational coefficients \[ \frac{{d\Phi }} {{dz}} = A\left( z \right)\Phi\tag{1} \] They formulate a technique that is applicable to the general two-parameter families of Painlevé tau functions and which is independent of the determinant formulae. Here the authors invoke the same schema as used in a previous paper of the first and the third author [A. Its and A. Prokhorov, “Connection problem for the tau-function of the sine-Gordon reduction of Painlevé-III equation via the Riemann-Hilbert approach”, Int. Math. Res. Not. IMRN 2016, No. 22, 6856–6883 (2016)] for proving the connection formula for the Painlevé III (\(D_8\)) tau function which was conjectured by the first and the second authors in their previous study [A. Its et al., Int. Math. Res. Not. 2015, No. 18, 8903–8924 (2015; Zbl 1329.34140)]. Utilizing this technique the authors here now provide a solution to the “constant problem” for the sixth (a purely Fuchsian system) and second Painlevé (a system with irregular singularities) equations by introducing the 1-form \[ \omega = \sum\limits_{\nu = 1, \ldots ,n,\infty } {{{\text{res} }_{z = {a_\nu }}}\text{Tr} \left( {{G^{\left( \nu \right)}}{{\left( z \right)}^{ - 1}}A\left( z \right)d{G^{\left( \nu \right)}}\left( z \right)} \right)} ,\quad d = {d_{\mathcal T}} + {d_{\mathcal M}} \tag{2} \] which extends the Jimbo-Miwa-Ueno form \(\omega_{JMU}\) introduced in [Jimbo et al., loc. cit.] and this work of the authors is motivated by the earlier works of B. Malgrange [Prog. Math. 37, 401–426 (1983; Zbl 0528.32017)] and M. Bertola [Comm. Math. Phys. 294, No. 2, 539–579 (2010; Zbl 1218.37099)]. Further, this extended 1-form is ‘closed on the full space of extended monodromy data of systems of linear ordinary differential equations with rational coefficients’ (1). While developing the theory for the Painlevé VI case the authors add ‘new conceptual and technical features’ to the scheme of their earlier paper [Its and Prokhorov, loc. cit.]. The landmark result of the present paper is the Theorem A in which the authors present ‘a rigorous derivation of the ratio \(\Upsilon \left( M \right) = \frac{{{{\mathcal C}_0}}} {{{{\mathcal C}_1}}}\)’ and thereby settle a longstanding open problem in this field ever since the 1980’s. This formula had earlier been conjectured in a previous paper co-authored by the second author in [N. Iorgov et al., J. High Energy Phys. 2013, No. 12, Paper No. 029, 26 p. (2013; Zbl 1342.81500)]. While analyzing the four-point Fuchsian tau function by the general Riemann-Hilbert analysis approach the authors also derive, as a byproduct, in Propositions 3.20 and 3.24 two asymptotic formulae which were earlier proved by M. Jimbo [Publ. Res. Inst. Math. Sci. 18, 1137–1161 (1982; Zbl 0535.34042)]. Next the authors discuss the tau function of the Painlevé II equation by dealing ‘with non-Fuchsian isomonodromic deformation of the \(2 \times 2\) linear system with a single irregular singular point of Poincaré rank 3 located at infinity’ by analyzing (1) in which now \(A\left( z \right) = {A_{ - 3}}{z^2} + {A_{ - 2}}z + {A_{ - 1}}.\) By imposing a symmetry condition on \(A\left( z \right)\) and utilizing simple gauge and affine transformations they reduce this equation to normal form and by identifying the space of monodromy data \(\mathcal M\) in this case with the set \({{\mathcal M}_{PII}} = \left\{ {s = \left( {{s_1},{s_2},{s_3}} \right) \in {{\mathbb C}^3}:{s_1} - {s_2} + {s_3} + {s_1}{s_2}{s_3} = 0} \right\}\) they deduce the ‘ratio \(\Upsilon \left( s \right) = \frac{{{{\mathcal C}_ + }}} {{{{\mathcal C}_ - }}}\) in terms of the monodromy data \(s \in {{\mathcal M}_{PII}}\)’ in Theorem B. Since the statements of the main results of this paper, i.e. Theorem A and Theorem B are somewhat involved and further they are dependent on a number of equations and elaborate mathematical statements made in the paper, therefore, only for the reasons of brevity alone, the reviewer restrains himself from stating these wonderful results here. The reviewer feels that this classic paper is bound to find many citations in the future publications in this and the allied fields of research concerning the Jimbo-Miwa-Ueno tau functions.

MSC:
33E17 Painlevé-type functions
34E05 Asymptotic expansions of solutions to ordinary differential equations
34E10 Perturbations, asymptotics of solutions to ordinary differential equations
34M35 Singularities, monodromy and local behavior of solutions to ordinary differential equations in the complex domain, normal forms
34M40 Stokes phenomena and connection problems (linear and nonlinear) for ordinary differential equations in the complex domain
34M55 Painlevé and other special ordinary differential equations in the complex domain; classification, hierarchies
34M56 Isomonodromic deformations for ordinary differential equations in the complex domain
PDF BibTeX XML Cite
Full Text: DOI arXiv Euclid
References:
[1] M. J. Ablowitz and H. Segur, Asymptotic solutions of the Korteweg-de Vries equation, Stud. Appl. Math. 57 (1976/77), 13-44. · Zbl 0369.35055
[2] D. V. Anosov and A. A. Bolibruch, The Riemann-Hilbert problem, Aspects of Math. E22, Vieweg, Braunschweig, 1994. · Zbl 0801.34002
[3] J. Baik, R. Buckingham, and J. DiFranco, Asymptotics of Tracy-Widom distributions and the total integral of a Painlevé II function, Comm. Math. Phys. 280 (2008), 463-497. · Zbl 1221.33032
[4] J. Baik, R. Buckingham, J. DiFranco, and A. Its, Total integrals of global solutions to Painlevé II, Nonlinearity 22 (2009), 1021-1061. · Zbl 1179.33036
[5] E. L. Basor and C. A. Tracy, Some problems associated with the asymptotics of \(τ\)-functions, Surikagaku 30 (1992), 71-76.
[6] M. Bershtein and A. Shchechkin, Bilinear equations on Painlevé \(τ\) functions from CFT, Comm. Math. Phys. 339 (2015), 1021-1061. · Zbl 1332.34141
[7] M. Bertola, The dependence on the monodromy data of the isomonodromic tau function, Comm. Math. Phys. 294 (2010), 539-579. · Zbl 1218.37099
[8] M. Bertola, Corrigendum: The dependence on the monodromy data of the isomonodromic tau function, preprint, arXiv:1601.04790v1 [math-ph].
[9] A. A. Bolibruch, A. R. Its, and A. A. Kapaev, On the Riemann-Hilbert-Birkhoff inverse monodromy problem and the Painlevé equations, Algebra i Analiz 16, no. 1 (2004), 121-162; English translation in St. Petersburg Math. J. 16 (2005), 105-142.
[10] G. Bonelli, A. Grassi, and A. Tanzini, Seiberg-Witten theory as a Fermi gas, Lett. Math. Phys. 107 (2017), 1-30. · Zbl 1390.70067
[11] T. Bothner and A. Its, Asymptotics of a cubic sine kernel determinant, Algebra i Analiz 26, no. 4 (2014), 22-92; English translation in St. Petersburg Math. J. 26 (2015), 515-565.
[12] E. Brézin and V. A. Kazakov, Exactly solvable field theories of closed strings, Phys. Lett. B 236 (1990), 144-150.
[13] A. M. Budylin and V. S. Buslaev, Quasiclassical asymptotics of the resolvent of an integral convolution operator with a sine kernel on a finite interval (in Russian), Algebra i Analiz 7, no. 6 (1995), 79-103; English translation in St. Petersburg Math. J. 7 (1996), 925-942. · Zbl 0862.35148
[14] V. S. Buslaev, L. D. Faddeev, and L. A. Takhtajan, Scattering theory for the Korteweg-de Vries (KdV) equation and its Hamiltonian interpretation, Phys. D 18 (1986), 255-266. · Zbl 0618.35100
[15] B. C. da Cunha, M. C. de Almeida, and A. L. R. de Queiroz, On the existence of monodromies for the Rabi model, J. Phys. A 49 (2016), no. 194002. · Zbl 1342.81770
[16] P. Deift, A. Its, and I. Krasovsky, Asymptotics of the Airy-kernel determinant, Comm. Math. Phys. 278 (2008), 643-678. · Zbl 1167.15005
[17] P. Deift, A. Its, I. Krasovsky, and X. Zhou, The Widom-Dyson constant for the gap probability in random matrix theory, J. Comput. Appl. Math. 202 (2007), 26-47. · Zbl 1116.15019
[18] P. Deift, I. Krasovsky, and J. Vasilevska, Asymptotics for a determinant with a confluent hypergeometric kernel, Int. Math. Res. Not. IMRN 2010, no. 9, 2117-2160. · Zbl 1216.33013
[19] P. Deift and X. Zhou, A steepest descent method for oscillatory Riemann-Hilbert problems: Asymptotics for the MKdV equation, Ann. of Math. (2) 137 (1993), 296-368. · Zbl 0771.35042
[20] P. Deift and X. Zhou, Long-time asymptotics for integrable systems: Higher order theory, Comm. Math. Phys. 165 (1994), 175-191. · Zbl 0812.35122
[21] P. Deift and X. Zhou, Asymptotics for the Painlevé II equation, Comm. Pure Appl. Math. 48 (1995), 277-337. · Zbl 0869.34047
[22] M. Douglas and S. Shenker, Strings in less than one dimension, Nucl. Phys. B 335 (1990), 635-654.
[23] T. Ehrhardt, Dyson’s constant in the asymptotics of the Fredholm determinant of the sine kernel, Comm. Math. Phys. 262 (2006), 317-341. · Zbl 1113.82030
[24] H. Flaschka and A. C. Newell, Monodromy- and spectrum-preserving deformations, I, Comm. Math. Phys. 76 (1980), 65-116. · Zbl 0439.34005
[25] H. Flaschka and A. C. Newell, “The inverse monodromy transform is a canonical transformation” in Nonlinear Problems: Present and Future (Los Alamos, N.M., 1981), North-Holland Math. Stud. 61, North Holland, Amsterdam, 1982, 65-89.
[26] A. S. Fokas, A. R. Its, A. A. Kapaev, and V. Yu. Novokshenov, Painlevé transcendents: The Riemann-Hilbert approach, Math. Surveys Monogr. 128, Amer. Math. Soc., Providence, 2006. · Zbl 1111.34001
[27] O. Gamayun, N. Iorgov, and O. Lisovyy, Conformal field theory of Painlevé VI, J. High Energy Phys. 2012, no. 038. · Zbl 1282.34096
[28] O. Gamayun, N. Iorgov, and O. Lisovyy, How instanton combinatorics solves Painlevé VI, V and IIIs, J. Phys. A 46, no. 33 (2013), art. ID 335203. · Zbl 1282.34096
[29] P. Gavrylenko, Isomonodromic \(τ\)-functions and \(W_{N}\) conformal blocks, J. High Energy Phys. 2015, no. 167. · Zbl 1388.81664
[30] P. Gavrylenko and O. Lisovyy, Fredholm determinant and Nekrasov sum representations of isomonodromic tau functions, preprint, arXiv:1608.00958v2 [math-ph]. · Zbl 1414.34072
[31] P. Gavrylenko and A. Marshakov, Exact conformal blocks for the W-algebras, twist fields and isomonodromic deformations, J. High Energy Phys. 2016, no. 181. · Zbl 1346.81118
[32] W. M. Goldman, Invariant functions on Lie groups and Hamiltonian flows of surface group representations, Invent. Math. 85 (1986), 263-302. · Zbl 0619.58021
[33] D. J. Gross and A. A. Migdal, A nonperturbative treatment of two-dimensional quantum gravity, Nucl. Phys. B 340 (1990), 333-365.
[34] M. Huang, S. Xu, and L. Zhang, Location of poles for the Hastings-McLeod solution to the second Painlevé equation, Constr. Approx. 43 (2016), 463-494. · Zbl 1342.30026
[35] N. Iorgov, O. Lisovyy, A. Shchechkin, and Yu. Tykhyy, Painlevé functions and conformal blocks, Constr. Approx. 39 (2014), 255-272. · Zbl 1316.34096
[36] N. Iorgov, O. Lisovyy, and J. Teschner, Isomonodromic tau-functions from Liouville conformal blocks, Comm. Math. Phys. 336 (2015), 671-694. · Zbl 1311.30029
[37] N. Iorgov, O. Lisovyy, and Yu. Tykhyy, Painlevé VI connection problem and monodromy of \(c=1\) conformal blocks, J. High Energy Phys. 2013, no. 029. · Zbl 1342.81500
[38] A. Its, O. Lisovyy, and Yu. Tykhyy, Connection problem for the sine-Gordon/Painlevé III tau function and irregular conformal blocks, Int. Math. Res. Not. IMRN 2015, no. 18, 8903-8924. · Zbl 1329.34140
[39] A. Its and V. Yu. Novokshenov, The Isomonodromic Deformation Method in the Theory of Painlevé Equations, Lecture Notes in Math. 1191, Springer, Berlin, 1986. · Zbl 0592.34001
[40] A. Its and A. Prokhorov, Connection problem for the tau-function of the sine-Gordon reduction of Painlevé-III equation via the Riemann-Hilbert approach, Int. Math. Res. Not. IMRN 2016, no. 22, 6856-6883. · Zbl 1404.34104
[41] M. Jimbo, Monodromy problem and the boundary condition for some Painlevé equations, Publ. Res. Inst. Math. Sci. 18 (1982), 1137-1161. · Zbl 0535.34042
[42] M. Jimbo, T. Miwa, Y. Môri, and M. Sato, Density matrix of an impenetrable Bose gas and the fifth Painlevé transcendent, Phys. D 1 (1980), 80-158. · Zbl 1194.82007
[43] M. Jimbo, T. Miwa, and K. Ueno, Monodromy preserving deformation of linear ordinary differential equations with rational coefficients, I: General theory and \(τ\)-function, Phys. D 2 (1981), 306-352. · Zbl 1194.34167
[44] A. Kapaev, Global asymptotics of the second Painlevé transcendent, Phys. Lett. A 167 (1992), 356-362.
[45] A. V. Kitaev and D. A. Korotkin, On solutions of the Schlesinger equations in terms of \(Θ\)-functions, Int. Math. Res. Not. IMRN 1998, no. 17, 877-905. · Zbl 0927.35075
[46] I. V. Krasovsky, Gap probability in the spectrum of random matrices and asymptotics of polynomials orthogonal on an arc of the unit circle, Int. Math. Res. Not. IMRN 2004, no. 25, 1249-1272. · Zbl 1077.60079
[47] I. Krichever, Isomonodromy equations on algebraic curves, canonical transformations and Whitham equations, Mosc. Math. J. 2 (2002), 717-752, 806. · Zbl 1044.70010
[48] O. Lisovyy, “Dyson’s constant for the hypergeometric kernel” in New Trends in Quantum Integrable Systems, World Scientific, Hackensack, N.J., 2011, 243-267. · Zbl 1226.34087
[49] O. Lisovyy and Yu. Tykhyy, Algebraic solutions of the sixth Painlevé equation, J. Geom. Phys. 85 (2014), 124-163. · Zbl 1307.34135
[50] B. Malgrange, “Sur les déformations isomonodromiques, I: Singularités régulières” in Mathematics and Physics (Paris, 1979/1982), Progr. Math. 37, Birkhäuser, Boston, 1983, 401-426. · Zbl 0528.32017
[51] T. Miwa, Painlevé property of monodromy preserving deformation equations and the analyticity of \(τ\) functions, Publ. Res. Inst. Math. Sci. 17 (1981), 703-712. · Zbl 0605.34005
[52] H. Nagoya, Irregular conformal blocks, with an application to the fifth and fourth Painlevé equations, J. Math. Phys. 56 (2015), no. 123505. · Zbl 1328.81195
[53] F. Novaes and B. C. da Cunha, Isomonodromy, Painlevé transcendents and scattering off of black holes, J. High Energy Phys. 2014, no. 132. · Zbl 1333.83107
[54] J. Palmer, Zeros of the Jimbo, Miwa, Ueno tau function, J. Math. Phys. 40 (1999), 6638-6681. · Zbl 0974.34081
[55] C. A. Tracy, Asymptotics of a \(τ\)-function arising in the two-dimensional Ising model, Comm. Math. Phys. 142 (1991), 297-311. · Zbl 0734.60106
[56] C. A. Tracy and H. Widom, Fredholm determinants, differential equations and matrix models, Comm. Math. Phys. 163 (1994), 33-72. · Zbl 0813.35110
[57] C. A. Tracy and H. Widom, Level-spacing distributions and the Airy kernel, Comm. Math. Phys. 159 (1994), 151-174. · Zbl 0789.35152
[58] W. Wasow, Asymptotic Expansions for Ordinary Differential Equations, Dover, New York, 2002. · Zbl 0169.10903
[59] T. T. Wu, B. M. McCoy, C. A. Tracy, and E. Barouch, Spin-spin correlation functions for the two-dimensional Ising model: Exact theory in the scaling region, Phys. Rev. B 13 (1976), 316-374.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.